Flash Flood, Decatur
- When
- May 6, 9:00 PM CST to May 7, 4:00 AM CST
- Where
- Decatur County, 0.87 mi NW of Grand River
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -93.960
The pattern remained much unchanged from what it was the previous day. 75 inches indicated.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The pattern remained much unchanged from what it was the previous day. The dynamics were a bit weaker than the previous night, but high precipitable water values remained with about 1.75 inches indicated. CAPE was a bit more limited, however the 1000 J/kg was sufficient for strong convection. The storms developed over northern Missouri and eastern Kansas, then merged over Iowa. Very heavy rain fell on already saturated ground and produced flash flooding in a few areas, and subsequently widespread flooding across much of the CWA. Numerous roads were closed by the flash flooding and some of the gravel roads around several counties were washed out. Many of the rivers in the state rose above flood stage. In addition, widespread areal flooding occurred in Lucas and Marion Counties. In Lucas County for example, two U.S. highways were flooded in addition to 21 state highways. The governor of Iowa declared 18 counties disaster areas. The counties covered by Culver's request for federal aid are: Audubon, Cass, Clarke, Crawford, Decatur, Fremont, Harrison, Ida, Mills, Monona, Montgomery, Page, Pottawattamie, Ringgold, Sac, Shelby, Taylor and Union. Flood damage in those 18 counties was estimated at $26,000,000, much of that was west of the Des Moines CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:26 PM CST, 6 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 326 PM CDT SUN MAY 6 2007 .DISCUSSION... NOT MUCH CHANGE FROM PREVIOUS FORECASTS. SLOW MOVING UPPER LEVEL SYSTEM WILL REMAIN TO OUR WEST FOR THE NEXT 48 TO 72 HOURS. SOUTHERLY FLOW AHEAD OF THE WESTERN PLAINS TROUGH WILL CONTINUE TO PUMP WARM MOIST AIR OVER THE CWA ALOFT. HOWEVER AN EASTERLY COMPONENT TO THE WIND FIELD FROM THE LARGE HIGH PARKED OVER THE OHIO VALLEY WILL KEEP RELATIVELY DRY AIR IN THE LOWER LEVELS. BASED ON SOUNDINGS AND LOOKING AT SHEAR AND INSTABILITY PARAMETERS THE MAIN THREAT FROM ANY CONVECTION THROUGH MONDAY WILL BE HEAVY RAIN AND FLOODING POTENTIAL. WE HAVE EXTENDED THE FLASH FLOOD WATCH EAST BASED ON THE WIDESPREAD CONVECTION MOVING UP FROM KANSAS AND MISSOURI WHICH WILL AFFECT THE CWA TONIGHT INTO MONDAY. THE WET PATTERN CONTINUES INTO THE EXTENDED AS THE SYSTEM SLOWLY PUSHES EAST WHILE A SURFACE FRONT HANGS UP IN THE VICINITY. KEPT CHANCE/SLIGHT CHANCE POPS GOING NEARLY EVERY PERIOD THOUGH THE MODELS DO HINT AT A DRY PERIOD TUESDAY OR WEDNESDAY. CONCERNING THIS...WITH INCONSISTENCIES BETWEEN RUNS AND BETWEEN MODELS AS TO TIMING I DECIDED TO KEEP SOME POPS IN ALL PERIODS. AS FOR TEMPS...GENERALLY WENT COOLER DUE TO THE EXPANSIVE CLOUD COVER AND RAINFALL. EVEN IF WE DO BREAK OUT OF THE CLOUDS...MORE ENERGY WILL BE SPENT DRYING THE AIR THAN HEATING IT UP. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ADAIR-ADAMS- APPALOOSA-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HAMILTON-HANCOCK- HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MARISKA-MARION-MARSHALL- MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY- TAYLOR-UNION-APOLLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WRIGHT. && FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CDT SUN MAY 6 2007 IAZ004>006-015-016-023>025-033>036-044>047-057-058-070-071-081- 082-092-093-072100- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE- AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD- 349 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY WEST OF INTERSTATE 35. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND NON SEVERE THUNDERSTORMS WILL RE-ENTER THE AREA LATER THIS AFTERNOON AND ESPECIALLY THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND INCREASE THE POTENTIAL FOR FLOODING OR CAUSE ADDITIONAL FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON MONDAY BUT THE MAIN THREAT THROUGH MIDWEEK WILL BE HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL REPORTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY. IAZ048-049-059>062-072>075-083>086-094>097-072100- STORY-MARSHALL-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION- MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 349 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY ALONG AND EAST OF INTERSTATE 35 AND SOUTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND NON SEVERE THUNDERSTORMS WILL RE-ENTER THE AREA. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND INCREASE THE POTENTIAL FOR FLOODING OR CAUSE ADDITIONAL FLOODING. A WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON MONDAY BUT THE MAIN THREAT THROUGH MIDWEEK WILL BE HEAVY RAINFALL. A WATCH/WARNING/ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL REPORTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY. IAZ007-017-026>028-037>039-050-072100- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK- TAMA- 349 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY EAST OF INTERSTATE 35 AND NORTH OF HIGHWAY 30. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND NON SEVERE THUNDERSTORMS WILL RE-ENTER THE AREA THIS EVENING. SOME STORMS WILL PRODUCE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH THE MIDDLE OF NEXT WEEK. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON MONDAY BUT THE MAIN THREAT THROUGH MIDWEEK WILL BE HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT BUT RAINFALL REPORTS AND REPORTS OF FLOODING WOULD BE APPRECIATED. SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM HAIL AFTON 41.03N 94.20W
05/06/2007 E2.75 INCH UNION IA BROADCAST MEDIA
GOLFBALL TO BASEBALL SIZE HAIL CAUSED WINDOW AND VEHICLE
DAMAGE. FROM KCCI TV.
&&
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
432 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM HAIL AFTON 41.03N 94.20W
05/06/2007 M1.75 INCH UNION IA EMERGENCY MNGR
MOST DAMAGE RESULTED IN THE AFTON AND NORTHEAST RURAL
UNION COUNTY. MOST HOMES, BUILDING...AND OTHER STRUCTURS
IN THE WEST HALF OF AFTON WERE SEVERELY DAMAGED WITH 1.75
INCH DIAMETER HAIL AROUND 420 AM RESULTING IN ROOF AND
SKYLIGHT DAMAGE...WEST AND SOUTH EXTERIOR DAMAGE...AND
WINDOWS WERE BROKEN OUT. VEHICLES DAMAGED BOTH WINDOWS
AND BODY. HAIL PILED SEVERAL INCHES DEEP AND REMAINED FOR
UP TO 4 HOURS. EIGHT FARMSTEADS REPORTED 14 BUILDINGS
DESTROYED. ONE RESIDENCE SEVERELY DAMAGED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 AM TSTM WND GST CORNING 40.99N 94.74W
05/06/2007 M58 MPH ADAMS IA MESONET
SCHOOLNET SITE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
807 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 AM TSTM WND DMG 6 N ADAIR 41.59N 94.64W
05/06/2007 GUTHRIE IA TRAINED SPOTTER
TIN ROOF RIPPED OFF EQUIPMENT SHED.
&&
DELAYED REPORT
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 PM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM TSTM WND DMG 3 S BAYARD 41.81N 94.56W
05/06/2007 GUTHRIE IA NWS EMPLOYEE
HORSE BARN DESTROYED.
0450 AM TSTM WND DMG 2 S JAMAICA 41.82N 94.31W
05/06/2007 GUTHRIE IA NWS EMPLOYEE
TREES DOWN.
&&
DELAYED REPORTS
RKThe Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
4 flash flood, 2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19939, 19940, 19941, 19942, 20717, 20718.